Bump After Botox?

I got botox Between my brows almost 3 weeks ago and I have this linear bump going from the inside of my left brow up my forehead. It's gotten smaller and less sore, but it's still there and still quite large. What could have caused it? I've had Botox 5 other times by someone else and that never happened. Since the bump is right outside my frown line, it's making the line a lot more visible.

Doctor Answers (12)

Damaged blood vessel from Botox

+3

I agree with my colleagues above that your injector inadvertently struck a blood vessel, causing a linear type bruise. The suprtrochlear artery and vein ( and nerve) run just laterally to the center of the glabella on each side. I suspect this is what was hit. It will take awhile but the bumps should go down. I would let your physician examine them to make sure that my speculation is reality.


Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

Bump after Botox could be a localized cellulitis

+2

Hi Kristen

BOTOX is administered by injection. This can introduce skin pathogens into the skin. The amazing thing is how rare skin infection is despite the frequency with which these treatments are done. A skin infection following an injection usually presents within two or three days as a small tender nodule. Because the circulation is very good in the areas being treatment with BOTOX, the body can usually resolve this focal cellulitis relatively rapidly.

However, these often benefit from local care with warm compresses and oral antibiotics. While is it customary to prep the skin with alcohol, in my office, patients with a history of MRSA (methacillin resistant Staph Aureus), receive a betadine skin prep like that used to prepare the skin for surgery before a BOTOX or Restylane treatment.

If your lump persists, bring this to the attention of your treating physician.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

You may have a hematoma

+2

It sounds to me like you may have a small hematoma, which is a collection of blood.  That can happen if the needle pierces a small blood vessel at the time of the Botox administration.

I suggest you return to the person who did the injection for further advice.

Darrick E. Antell, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 19 reviews

You might also like...

Botox and bumps

+1

Sometimes patients get small hematomas under the surface after Botox injections.  They usually go away fairly quickly.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Bump after Botox?

+1

Hi Kirsten. If the bump has gotten smaller and less sore, that's good news. It sounds like you have a bruise with some blood buildup that's slowly dissipating.

For safety's sake, you should always return to your practitioner anytime something like this occurs just to rule out anything more serious. If this is a bruise with a small clot, it should resolve on it's own, but schedule a checkup anyway. Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Sounds like a vein problem

+1

This sounds like a small hematoma, bruise, or a clotted vein. There are often large veins in this area and the injection may a injured the vessel. This firmness should resolve but may take some time.

Christopher L. Hess, MD
Fairfax Plastic Surgeon
5.0 out of 5 stars 19 reviews

Difficult to say without seeing it

+1

It is impossible to tell what caused your bump unless you are examined. If a physician had treated you, I would recommend you return to that doctor and ask for them to examine you and explain what it is that you have and what might have caused it. They should have a better idea than anyone else.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Two possibilities

+1

Kirsten,

It sounds like you developed a hematoma (bleeding under the skin) or you had an injection into a blood vessel that caused the vessel to clot. There are some blood vessels in the brow area that may be punctured by the Botox needle causing bleeding and a bump or lump.

Alternatively, if the Botox was injected into a vessel it would cause inflammation in the vessel, which would in turn cause the vessel to clot. In either case, you would feel a very sore bump or line, as you describe. Be sure that you are receiving your injections from a board certified plastic surgeon or dermatologist to give yourself the best chance of avoiding such complications.

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 32 reviews

You may have developed a hematoma

+1

Chances are your doctor inadvertently hit a larger blood vessel, causing a collection of blood to accumulate.  These blood clots can take up to 1 month or longer to resolve fully.  You should be reassured that this will pass.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Possible hematoma/bruise

+1

Kirsten, It is very unusual to have lumps/bumps after Botox that last more than a few hours. You should return to your doctor and have them examine you. However, it sounds like it may be a deep bruise/hematoma causing overlying swelling. If this is the case, it will go away after several days. Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.